Alert archive / California / High Wind Warnings in 2008

High Wind Warning 19, NWS San Diego, CA

December 13, 2008Riverside County, San Bernardino County, California

NWS San Diego, CA issued this high wind warning at Dec 13, 2008, 3:56 PM PST for Riverside County, San Bernardino County, California. It was in force for 8 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 13, 2008, 3:56 PM PST (23:56 UTC)
Expired
Dec 14, 2008, 12:00 AM PST
In force
8 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA

What was reported inside it

TimeReportWhereRemark
Dec 13, 4:07 PM PSTNON-TSTM WND GST 566 Ssw Cabazon, CA56 MPH WIND GUST MEASURED BY RANGER PEAK CLASS III RAWS.
Dec 13, 4:49 PM PSTNON-TSTM WND GST 50Barstow, CAA LARGE TREE BLOWN DOWN AT CAMARILLO AVENUE AT TORRES AVENUE BLOCKING THE SOUTH BOUND LANES.
Dec 13, 4:51 PM PSTNON-TSTM WND GST 7214 Nw Yucca Valley, CA72 MPH WIND GUST MEASURED BY BURNS CANYON RAWS.
Dec 13, 5:23 PM PSTNON-TSTM WND GST 52Barstow-Daggett Ap, CAA PEAK WIND GUST OF 52 MPH WAS REPORTED AT THE BARTSOW-DAGGET AIRPORT WITH FREQUENT GUSTS OVER 40 MPH THROUGHOUT THE AFTERNOON. VISIBILITY AS LOW AS A QUARTER OF A MILE IN BLOWING DUST WAS ALSO BRIEFLY REPORTED AT THE AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 132356
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
356 PM PST SAT DEC 13 2008

...STRONG WEST TO SOUTHWEST WINDS OVER THE MOUNTAINS AND DESERTS
THROUGH MIDNIGHT TONIGHT...

.A LOW PRESSURE TROUGH MOVING ACROSS SOUTHERN CALIFORNIA COMBINED
WITH A STRONG JET STREAM AND STRONG ONSHORE PRESSURE GRADIENTS
WILL CREATE STRONG GUSTY WINDS OVER THE MOUNTAINS AND DESERTS
THIS EVENING.

CAZ055-056-060-061-140800-
/O.UPG.KSGX.WI.Y.0087.000000T0000Z-081214T0800Z/
/O.NEW.KSGX.HW.W.0019.081213T2356Z-081214T0800Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
356 PM PST SAT DEC 13 2008

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT PST TONIGHT. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

WEST WINDS WILL INCREASE TO 25 TO 35 MPH THIS AFTERNOON...
GUSTING AT TIMES TO 65 MPH. THESE STRONG WINDS WILL MAKE TRAVEL
HAZARDOUS FOR HIGH PROFILE VEHICLES ALONG INTERSTATES 15...10 AND
8 THROUGH THE MOUNTAIN PASSES. IN THE DESERTS...BLOWING SAND AND
DUST WILL REDUCE VISIBILITY BELOW A QUARTER MILE AT TIMES.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

CAZ058-062-140800-
/O.CON.KSGX.WI.Y.0087.000000T0000Z-081214T0800Z/
SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY DESERTS-
356 PM PST SAT DEC 13 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT. 

WEST WINDS WILL INCREASE TO 25 TO 35 MPH...GUSTING AT TIMES TO 55
MPH. THESE STRONG WINDS WILL MAKE TRAVEL HAZARDOUS FOR HIGH
PROFILE VEHICLES ALONG INTERSTATES 15...10 AND 8 THROUGH THE
MOUNTAIN PASSES. IN THE DESERTS...BLOWING SAND AND DUST WILL
REDUCE VISIBILITY BELOW A QUARTER MILE AT TIMES.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 35 MPH ARE LIKELY
WITH GUSTS OVER 50 MPH AT TIMES. RESIDENTS SHOULD SECURE OUTDOOR
HOLIDAY DECORATIONS PRIOR TO THE ONSET OF THE STRONG WINDS TODAY.

$$

SMALL

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind warning went out at Dec 13, 2:00 PM PST, 1 hour 56 minutes earlier.

Area forecast discussion, Dec 13, 2:00 PM PST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST SAT DEC 13 2008

.SYNOPSIS...A COLD LOW PRESSURE TROUGH MOVING SOUTH ACROSS
CALIFORNIA WILL BRING COOL...WINDY WEATHER AND A DEEP MARINE LAYER
THROUGH THIS EVENING. LIGHT RAIN AND DRIZZLE ARE POSSIBLE WEST OF
THE MOUNTAINS. MORE SUBSTANTIAL RAIN WILL FALL SUNDAY NIGHT AND
MONDAY WHEN A STRONGER UPPER LEVEL TROUGH MOVES ACROSS SOUTHERN
CALIFORNIA. SEVERAL INCHES OF SNOW ARE LIKELY IN THE MOUNTAINS ABOVE
6000 FEET. UNSETTLED WEATHER WILL CONTINUE MOST OF NEXT WEEK WITH
BELOW NORMAL DAYTIME TEMPERATURES.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

MARINE LAYER DEPTH REMAINS AROUND 4500 FEET THIS AFTERNOON AND
CONTINUES TO COVER THE COASTAL SLOPES. THERE HAVE BEEN SOME REPORTS
OF LIGHT RAIN...BUT ONLY A FEW HUNDREDTHS IN THOSE PLACES WHERE IT
WAS MEASURABLE. EXPECT LIGHT RAIN OR DRIZZLE WEST OF THE MTNS TO
PERSIST INTO THIS EVENING THEN DECREASE OVERNIGHT.

ONSHORE PRESSURE GRADIENTS THIS AFTERNOON ARE NOW AROUND 14 MB TO
TONOPAH...AND 5 MB TO IMPERIAL. WINDS ARE STARTING TO INCREASE IN
THE COASTAL AREAS WITH SPEEDS OF 15 TO 20 MPH AND SOME OF THE
MOUNTAIN AND DESERT AREAS ARE GUSTING IN THE 30 TO 34 MPH RANGE.
WITH A STRONG UPPER LEVEL JET MOING SOUTH ACROSS THE REGION COUPLED
WITH INCREASING SFC PRESSURE GRADIENTS AND COLD AIR ADVECTION...A
WIND ADVISORY HAS BEEN ISSUED FOR THE MTNS AND DESERTS UNTIL
MIDNIGHT TONIGHT FOR WINDS FROM 25 TO 35 MPH THAT WILL GUST TO 55
MPH AT TIMES. THE BEST SUPPORT FOR STRONGEST WINDS THIS AFTERNOON
WILL BE OVER SAN BERNARDINO COUNTY...THEN SHIFT SOUTH INTO SAN DIEGO
AND RIVERSIDE COUNTIES LATER THIS AFTERNOON/EVENING AS THE TROUGH
DIGS SOUTH.

BEACH EROSION IS A CONCERN SUNDAY AND MONDAY MORNINGS WITH
INCREASING SURF COUPLED WITH HIGH ASTRONOMICAL TIDES OF 7.4 FEET SUN
MORNING AND 6.9 FEET MON MORNING.

FOR TONIGHT AND SUNDAY THE COLD AIR ALOFT WILL DISRUPT THE
INVERSION AND MIX OUT THE MARINE LAYER FOR PARTIAL CLEARING. PRECIP
CHANCES WILL DECREASE AS WELL...AND SUNDAY MAY END UP DRY IN MOST
AREAS.

RAIN CHANCES WILL INCREASE AGAIN ON SUNDAY NIGHT AND MONDAY AS DEEP
LAYER MOISTURE SURGES INLAND FROM THE PACIFIC. CROSS SECTIONS SHOW
NEAR SATURATION TO 10KFT. SOUTHWEST WINDS IN THE 850-700 MB LAYER
FAVOR SUBSTANTIAL OROGRAPHIC LIFT AND SEVERAL HOURS OF STEADY
MODERATE RAIN MONDAY. RAIN TOTALS OF 2-3 INCHES ARE POSSIBLE ON THE
COASTAL MTN SLOPES BY MONDAY NIGHT. SNOW LEVELS WILL FALL FROM 6500
FEET TODAY TO BETWEEN 4000 AND 5000 FEET MONDAY...WITH HEAVY SNOW
ACCUMULATING TO A FOOT OR MORE ABOVE 6000 FEET.

THE TROUGH AXIS SWEEPS ACROSS SOCAL TUE NIGHT AND WED MORNING WITH
CONVECTIVE SHOWERS AND POSSIBLE THUNDERSTORMS IN THE COLD UNSTABLE
AIRMASS DURING THAT TIME. 500 MB TEMPS FALL BELOW -25 DEG C SO SMALL
HAIL IS POSSIBLE. STRONG CYCLONIC FLOW AND SHEAR WILL BRING A THREAT
OF WATERSPOUTS...AND AN ISOLATED TORNADO OVER LAND IS POSSIBLE.

LONG RANGE MODELS ARE FORECASTING A BREAK IN THE WEATHER THURSDAY
AND FRIDAY...BUT THERE IS STILL SIGNIFICANT UNCERTAINTY ABOUT THE
LONG RANGE SOLN.

&&

.AVIATION...
132130Z...A COOL...DRIER NORTHWEST FLOW WILL RESULT IN CLEARING
SKIES FROM THE WEST THIS AFTERNOON AND EVENING. MOIST LAYER CLOUDS
BASED 2000-3000 FEET WITH SCATTERED TO BROKEN LAYERS ABOVE TO NEAR
9000 FEET MSL WILL SLOWLY DECREASE AT THE COAST FIRST...THEN THE
CLEARING WILL SPREAD INLAND. DRIZZLE AND ISOLATED SHOWERS ARE
EXPECTED UNTIL AROUND SUNDOWN AS THE AIR MASS DRIES OUT. LOCALLY
STRONG UP AND DOWNDRAFTS AND WINDS SHEAR NEAR THE MOUNTAINS.

&&

.MARINE...VERY HIGH TIDES OF AROUND 7 FEET OR GREATER ARE EXPECTED
EACH MORNING THROUGH MONDAY MORNING. WIND...SWELL AND SURF WILL ALL
INCREASE THIS AFTERNOON AS A STORM APPROACHES FROM THE NORTH. THE
STORM HAS PROMPTED THE ISSUANCE OF A HIGH SURF ADVISORY AND A
COASTAL FLOOD ADVISORY FOR THE BEACHES... AND A SMALL CRAFT ADVISORY
FOR HAZARDOUS SEA FOR THE INNER AND OUTER WATERS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FOR THE MOUNTAINS AND DESERTS FROM 10 AM TO
MIDNIGHT...SEE LAXNPWSGX.

COASTAL FLOOD ADVISORY UNTIL 11 AM PST MONDAY FOR ALL BEACHES...SEE
LAXCFWSGX.

HIGH SURF ADVISORY...SEE LAXSRFSGX.

SMALL CRAFT ADVISORY FROM 1 PM TODAY TO 4 AM SUNDAY...SEE LAXMWWSGX.

SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

EXTENDED HYDROLOGIC FORECAST...SEE LAXESFSGX.

&&

PUBLIC...PG
AVIATION/MARINE...SMALL
Hazardous weather outlook, Dec 13, 3:00 AM PST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PST SAT DEC 13 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-140000-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
300 AM PST SAT DEC 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

WIND ADVISORY FOR THE MOUNTAINS AND DESERTS THROUGH MIDNIGHT
TONIGHT.

AT THE COAST...A COASTAL FLOOD ADVISORY...A HIGH SURF ADVISORY...AND
A HIGH RIP CURRENT RISK ARE ALL IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

A SERIES OF STORMS WILL BRING OCCASIONAL RAIN AND MOUNTAIN SNOW NEXT
WEEK. THE HEAVIEST RAIN IS EXPECTED MONDAY...WITH SCATTERED SHOWERS
TUESDAY AND WEDNESDAY. FLOODING AND DEBRIS FLOW WILL BE
POSSIBLE...ESPECIALLY IN AND BELOW RECENTLY BURNED AREAS AND ON
STEEP TERRAIN. STRONG GUSTY WINDS WILL OCCUR AT TIMES OVER THE
MOUNTAINS AND DESERTS.

A COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM MONDAY FOR HIGH
ASTRONOMICAL TIDES AND ELEVATED SURF.

A HIGH SURF ADVISORY AND ELEVATED RIP CURRENT RISK CONTINUE AT THE
BEACHES THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA AT THIS TIME...BUT MAY BE ACTIVATED NEXT
WEEK.

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 1:35 AM PSTSmall Craft Advisory for Hazardous SeasSGX26 hr
Dec 13, 2:37 AM PSTWind AdvisorySGXRiverside, San Bernardino, San Diego21 hr
Dec 13, 2:44 AM PSTHigh Surf AdvisorySGXSan Diego25 hr

Nearby

High Wind Warnings in California, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.